The antimalarial agents, chloroquine (CQ) and hydroxychloroquine (HCQ) are used in long-term treatment of connective tissue diseases and dermatological disorders and are generally regarded as safe. We present one case of cardiotoxicity in a 59-year-old woman treated with antimalarials during 13 years for a discoid lupus erythematosus. She progressively developed conduction disturbances and congestive heart failure (CHF). When the diagnosis of antimalarials toxicity was suspected, CQ was withdrawn. However, heart transplantation had to be performed in the following 4 months for severe CHF. Indeed, rare but severe cardiotoxicity may develop following prolonged use of antimalarials with both conduction disturbances (45 patients) and CHF (25 patients). These cardiac toxic effects have been reported with CQ and less frequently with HCQ use alone. Diagnoses are often delayed since the toxicity of the drug might be misattributed to other factors in these patients. The endomyocardial biopsy, or in some cases the muscle biopsy, are essential to confirm the antimalarials toxicity. Antimalarials have been stopped in 12 cases of CHF, leading to improvement in 8 cases (within 3 months to 5 years) and to deaths or to heart transplantation in 4 cases (within 1 week to 3 months). In the latter cases, as in our patient, the lack of improvement may have been explained by the severity of the cardiomyopathy at diagnosis and the short delay since withdrawal. As a consequence, the potential for reversibility and the severity in undiagnosed cases of these toxic cardiomyopathies emphasize the importance of recognizing early signs of toxicity in order to withdraw antimalarials before the occurrence of life-threatening CHF.
|Direct payment||This item at the regular price: USD 38.00|
|Payment from account||With a Karger Pay-per-View account (down payment USD 150)
you profit from a special rate for this and other single items.
This item at the discounted price: USD 26.50